I am a 19 year-old male living in Turkey. At age 13 I’ve been diagnosed with depersonalization / derealization disorder and was prescribed half a dose of a sertraline-based anti-anxiety drug (known as Lustral here) daily.
I used it for about two years and since then used it on and off for a few weekly periods, including for about two months when I was 17. I heard about antidepressants causing hair loss and in the periods that I used the drug, I noticed that my hair strands were generally thinner and weaker, but no balding visible. And when I ceased using it, my hair returned to its normal strength and thickness. So my question is that, do these antidepressants really cause irreversible harm to hair (thinning / balding) or is it always “back to normal” when medication ends?
Thanks Doc, I’m really curious about this.
The medication you know as Lustral (sertraline) is also commonly known as Zoloft. And as you may know, many antidepressants (including Zoloft) can cause temporary hair loss, possibly even permanent loss in those genetically inclined to lose hair. I can’t say for sure whether the stop/start method you’re using with the medication will always continue the same hair loss/regrowth you’re seeing.
The consumer drug information for sertraline mentions hair loss as a side effect when overdosing, but I suppose it is possible to see loss with normal dosing as well (possibly even half dosing like you were prescribed), depending on how sensitive your body is to it.